Benadryl Reduces My Ear Ringing?

Discussion in 'Support' started by jmccombs82, Nov 13, 2013.

tinnitus forum
    1. jmccombs82

      jmccombs82 Member

      Tinnitus Since:
      October 29, 2013 at 10AM
      Does anyone find that this helps? I take 1 every 5-6 hours and find that it reduces it dramatically. The ENT does not seem to think this should help...but it does.

    2. vickilynn

      vickilynn Member

      Tinnitus Since:
      Can't remember
      I think that the same thing doesn't work for everyone, I'm glad you found something. Seems like a multitude of things you can try and I'm afraid I'll just run out of steam and give up. Right now I'm working on my first bottle of the Arches Tinnitus formula but I'm skeptical that it'll work since some have said it didn't do a thing for them. Hey, if the Benadryl helps, go for it. I've never tried that for T.
    3. erik

      erik Manager Staff Benefactor

      Washington State, USA
      Tinnitus Since:
      Cause of Tinnitus:
      Most likely hearing loss
      This makes sense on some level. Benadryl contains Diphenhydramine which makes you drowsy and because of it you may also sleep better. Sleeping better alone can help calm the T. If you are taking it while awake and it lowers T, not sure then. It does slow you down and make you drowsy so maybe that lowers your T perception. IDK.

      As far as Benadryl goes, I have also heard the opposite, those who get an increase in T from taking it.
      • Like Like x 1
    4. Sherri786

      Sherri786 Member Benefactor

      Tinnitus Since:
      Hmmm interesting, thanks.... May give it a try.
    5. vickilynn

      vickilynn Member

      Tinnitus Since:
      Can't remember
      So really everyone just needs to keep trying different things because basically what helps one person will make it worse for another. What a pain. :sour:
    6. This has worked for me when I've had an attack
    7. Worzel Gummidge

      Worzel Gummidge Member

      Tinnitus Since:
      I have also been taking Diphenhydramine / Benadryl the last couple of weeks and have found that my tinnitus has dramatically gone down in volume, mostly to the point that I can hardly hear it. I take 12.5 mg, 25 mg or maximum 50 mg, depending on the severity. It helps me to sleep and it seems the longer that I sleep (7 or 8 hours or more), the less pronounced the tinnitus is.
    8. linearb

      linearb Member Hall of Fame

      East Coast USA
      Tinnitus Since:
      the old school antihistamines are "dirty drugs" in that they affect a ton of receptors -- the typical "antihistamine" effects relate to their action on cholinergic receptors, but diphenhydramine specifically also exerts action at serotonin receptors which is not entirely dissimilar to Prozac.

      So, if you want to try to ferret out what's helping you, you could:
      #1 take a newer antihistamine which does not have serotonin effects (I believe that Zyrtec probably qualifies, though I haven't looked into its pharmacokinetics too carefully)
      #2 try a drug which has the serotonin impact without the cholinergic effects (Prozac or similar)

      You will be hard pressed to find a general doctor with specific knowledge or interest in this regard. A psychiatrist with a specific interest either in these classes of drugs, or sensory processing disorders (tinnitus, palinopsia, etc) would be more likely to have useful input.

      It may also be that the simple act of getting restful sleep for 7-8 hours a night is what's helping you; if you struggle to do that without drugs then it may be sort of hard to pin that down, but I would imagine that if you put a dedicated 3-6 months into really getting good, useful sleep without taking anything, you may find a way to do that, at which point you'll have a better understanding of how that factors in to your T.
    9. suera

      suera Member

      Tinnitus Since:
      I'm going to Walgreens right now!
      • Funny Funny x 1
    10. Pedro Camargo

      Pedro Camargo Member

      Tinnitus Since:
      Oct 2015
      Yesterday at 4pm I had some minor allergies and took 12.5mg Benadryl.

      Within one hour I noticed a reduction in my T to a point it can barely be heard.

      It is 6am now and the T is still very low.
      • Like Like x 1
    11. HighStrung

      HighStrung Member

      Tinnitus Since:
      I've had mixed results. I've taken Benadryl to help me sleep sometimes when the T is real loud, and got a different effect every time. Sometimes the T is quieter when I wake up, sometimes not. On one occasion I took it and when I woke up the T was almost silent and stayed that way most of the day. I took some last night because I've had trouble sleeping the last few days even though the T was not bad, and this morning theT was quieter but had changed pitch, but I was feeling extremely anxious, and I've read that Benadryl can aggravate anxiety for some people. I've also read that there are newer sleep aids that are safer than diphenhydramine, so I'm going to ask my neurologist about that.
    12. Ying

      Ying Member

      Tinnitus Since:
      Cause of Tinnitus:
      Sinus infection.
      i had a tinnitus after a sinus infection. First start with ringing then lost smell and taste its been a month and a half now. Saw ent last week and said since my sinus is draining then my ringing should clear too. I noticed that my tinnitus go up when I eat salt, pepper, and fatty. The other thing is I noticed when I took wal dryl before sleep it reduces the ringing down but not sure if it's the med or not. It happened twice already. Now I can smell alittle bit my taste is back. I can breath better. I'm on my third day of not eating salt to see if the ringing will go away. This has had been a really bad nightmare for since. I really hope it goes away. I had been praying every day.
      • Hug Hug x 1

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.